My Heart Is In My Throat...Literally - page 4
OK...someone please help me. For the past 2 years I have been getting these weird palpatations, and it feels like my heart is beating in my throat. When it happens, I feel very lightheaded, like I... Read More
Dec 30, '02Joined: Dec '01; Posts: 2,865; Likes: 16dont wait til the end of your semester to go get this checked
Unless the end of your semester is ohhhhhhhh tomorrow or so ...
good luck girl...
Dec 30, '02Occupation: Nursing Faculty Specialty: 15 year(s) of experience in Trauma,ER,CCU/OHU/Nsg Ed/Nsg Research ; From: US ; Joined: May '02; Posts: 8,317; Likes: 6,285Ephedra Side Effects
Ephedra side effects can occur even at normal doses. They include fast heartbeat Anxiety, jitteriness and insomnia Allergic reactions, including itching and hives. Higher doses of ephedra can potentially cause very fast heartbeat, high blood pressure, irregular heartbeats, stroke, vomiting and psychosis.
Ephedrine is an active alpha- and beta-adrenergic stimulant that produces increases in heart rate, blood pressure, and cardiac output. Ephedra has been reported to cause hypertension, hepatitis, nephrolithiasis, and sudden death in healthy, normotensive people.
Cardiovascular problems such as irregular heartbeat and respirations (may be profound and life threatening),palpitations, changes in heart rate and blood pressure, hypertension, arrythmias, chest pain and cardiac arrest;
Central Nervous System problems such as seizure disorders, psychotic episodes, severe depression upon withdrawal, anxiety and restlessness, paranoia, memory loss, muscle injury, convulsions, excessive repetition of movements and meaningless tasks, insomnia and dysphoria;
Gastrointestinal problems such as loss of appetite, nausea and vomiting, abdominal pain and digestive problems; and
Pituitary Dysfunction such as weight loss, growth suppression, kidney disease and anemia. As an over the counter herbal supplement, ephedrine is not regulated by the FDA. Recently, however, the FDA has proposed to establish a finding that a dietary supplement is adulterated if it contains 8 milligrams or more of ephedrine alkaloids per serving within a six hour period or a daily total intake of 24 mg or more of ephedrine alkaloids. The proposition also requires the labels of such supplements to state that the product is not to be used for more than seven days, let alone several years. You have been told by a lot of people on this board to stop taking this drug- you know what you have to do. Ephedra can cause permanent problems, so the fact that you are having palpitations even when you are not taking it suggests that you need to see a cardiologist soon. Please keep us updated.
Dec 30, '02Joined: Jul '01; Posts: 357; Likes: 5You keep saying that these episodes happen when you are not taking the ephedra, but the damage is being done while you are taking it. Just because the symptoms don't happen til later doesn't mean that the ephedra isn't complicating matters!!!!
Also, you say you are no more anxious than the next person. Well, I don't ever feel very stressed out, even while in school and during major exams when everyone else would be sweating, but I started having major mouth pain. It seems that even though I did not think that I was anxious and stressed, I was grinding my teeth in my sleep and even during the day and just didn't realize it. Not until the excrutiating pain in my jaw started. Sometimes stress creeps up on us and we don't realize it until we start seeing physical signs and symptoms!!!
I hope everything is okay and that you make it the 2 weeks to your doctors appointment. You have already called and set the appointment up, right?????
Dec 30, '02Occupation: Electrophysiology RN; work in a Pacer/ICD Clinic Joined: Jan '02; Posts: 53; Likes: 4Hi Flo, and all...
You would benefit from an event monitor, you're quite correct there. This you keep for a month and record your rhythm when your symptoms occur. Ask your cardiologist for one. In my EP experience, yes, doctors do attribute these sx to anxiety, but when we finally get to do EP studies, we have found usually the person has AV node reentry or an accessory bypass tract somewhere. These are easily and effectively cured with ablation. Ask for a referral to an electrophysiologist after you see your cardiologist and have recorded some events with the 30 day event monitor.
everyone has given you other good advice, and let us know how things go! Best wishes!
Dec 30, '02Occupation: ADON-LTC Specialty: 19 year(s) of experience in LTC, ER, ICU, ; Joined: Feb '01; Posts: 5,856; Likes: 36originally posted by 2banurse
as all the other posts say, go see your doctor. i would also have them check your thyroid.
this was 14 years ago:
after having the halter monitor, going to one doctor who said it was stress, others thinking i was just "crazy" when i told them of the palpitations i was having, i went to a second doctor and it was confirmed, hypothyrodism.
i called the paramedics one night but they thought it was a joke too. before they arrived, i thought i was going to die. my heat was racing, felt like my throat was collasping inward and couldn't get my breath.
go to the doctor, it may be nothing or it may be something to be dealt with before it gets worst.
i will keep you in my prayers.
Dec 30, '02Occupation: ADON-LTC Specialty: 19 year(s) of experience in LTC, ER, ICU, ; Joined: Feb '01; Posts: 5,856; Likes: 36by the way, i wasn't taking any medications prior or during this time i was having the palpitations.
Dec 30, '02Occupation: cardiac nurse Joined: Aug '02; Posts: 139; Likes: 11Get off the Ephedra stat and hope that you haven't done any permanent damage. Why do women do stuff like this to themselves?
Dec 30, '02Occupation: CNA Joined: Jun '02; Posts: 485; Likes: 15Ephedra is also in cold medicine. The supplement that I occasionally take has less ephedra than that. And I take less than what it says to. I am not permanently trying to harm myself. Also, nurse leigh I KNOW how I feel when I am anxious. This is different. I know my body. I went to traffic court today and had palpitations when standing in front of the judge. They were different than my "heart in throat" palpitations. Please don't tell me I am anxious. I know the difference. Fear of being dismissed as anxious is what has kept me from going. Even when I was at work and almost passed out and my HR was 185, everyone was saying " Oh, you should get more sleep and eat better," Maybe so, but I don't think that has anything to do with it. I do appreciate everyone's input though... should I go to my regular doctor first or right to a cardiologist?
Dec 30, '02Occupation: CNA Joined: Jun '02; Posts: 485; Likes: 15Also the chest pain I get is always on the right side underneath my clavicle and is sometimes accompanied by nausea. I don't know if that is relevant. The pain is very mild, though.
Dec 30, '02Joined: Apr '02; Posts: 38,776; Likes: 16,416OMG flo you are SCARING me...GET THEE TO THE DOCTOR!
Dec 30, '02Occupation: ER nurse Joined: Jul '02; Posts: 157; Likes: 101Oh, great Flo, now you tell us you have chest pain. Chest pain continuously or chest pain during the palpatations? Gee whiz, get off the computer and make an appointment with an internal medicine doc. He/She will get the ball rolling and arrange any consults needed.
Dec 30, '02Occupation: CNA Joined: Jun '02; Posts: 485; Likes: 15SBE..you are scaring ME. I feel fine right now.
Dec 30, '02Joined: Jul '01; Posts: 357; Likes: 5Look, I wasn't trying to "dismiss" anything. I also in no way, shape, or form was trying to tell you that it WAS anxiety. I just thought I would share that sometimes stress and anxiety show themselves in ways they never had before. I always knew when I was stressed out before that too. I was also hoping to make the point that stress could exacerbate other conditions. I guess I will stop posting after work, my mind was obviously not in top form.
I understand why you got defensive about my post and I apologize for not wording it much better than that.
Anyways, I am sorry I upset you.